Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
170 Doctors are Online

Pain in shoulder blade, headache, giddiness and nausea. Diagnosed with cervical spondylosis. Safe remedy?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1835 Questions
I have been suffering from a lot of pain near my shoulder blades (much more acute on the right shoulder blade), neck and back. This is sometimes accompanied with headaches, giddiness, nausea and heaviness in my right arm.

This was initially diagnosed as cervical spondylosis but the MRI was normal. Painkillers and 2 weeks of physiotherapy have also not helped reduce the pain.

Can pains of this nature be due to emotional distress? I have had this pain for years now and it has become the cause for a lot of frustration as well now.

Are there any tests that can be done to determine emotional causes of physical pain? What can I do next?
Posted Mon, 11 Mar 2013 in Bones, Muscles and Joints
Answered by Dr. Ashish Mittal 13 hours later
Thanks for your query.

I appreciate your efforts for medical consultation in so much distress.

Important aspects of your query are:
•     32 year old female
•     Known case of Hypothyroidism
•     MRI normal, No response to painkillers and physiotherapy. H/O response with psychological treatment in headache
•     Currently on: Zerodol TH8, Vertin, Shelcal and D3 capsules. Eltroxin 125 mg
•     Complaints of: pain near shoulder blades (right>left), neck and back. This is sometimes accompanied with headaches, giddiness, nausea and heaviness in my right arm. Stress, frustration

As your investigations like MRI is normal and there is no response to painkillers & physiotherapy, which rule out possibility of physical illness. From your description and normal investigations report I also suspect presence of stress and anxiety causing multiple symptoms. History of hypothyroidism in female also increases chances of having anxiety disorder.

In history you mentioned that your headache improved by psychiatrist with counseling under influence of some sedative injection. He must have used ab-reaction or narco-therapy in your case. Which help patient to express their emotional distress and same time positive suggestion can be given to decrease suffering. Similarly daily jogging, meditation and yoga have anxiety relieving actions.

Severity of anxiety may vary time to time, in your case it is associated with multiple pain complaints. That is why your headache improved with ab-reaction which also have anti anxiety effect.

Other symptoms of anxiety which may or may not be present in your case: nervousness, restlessness, mild irritability, excessive worry regarding own health, tremor, muscle spasm (lead to unexplained pain in multiple parts of body), heaviness in body, easy fatigability, headache, sleep disturbance, palpitation and dry mouth.

Anxiety occur due to neurotransmitters imbalance in brain most commonly involving serotonin neurotransmitter.

Psychological issues are diagnosed by:
-Detailed in person history,
-Mental status examination
-Procedure like Ab-reaction (needed only in few cases)

In drug treatment two types of medicine used. For immediate relief of anxiety benzodiazepines group of medicines are used and for long term relief most commonly SSRI (selective serotonin reuptake inhibitors) are used. SSRI takes around 3-4 weeks to show its effect.

Following steps will help you:
-Visit to psychiatrist, as you already improved partially with psychological treatment. Drug treatment may also needed in your case, which is very helpful.
-Start daily jogging, yoga and meditation.
-Monitor thyroid function and take eltroxin regularly
-Take healthy diet like fruits and milk in diet.

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups.

Wish you good health.
Above answer was peer-reviewed by
Follow-up: Pain in shoulder blade, headache, giddiness and nausea. Diagnosed with cervical spondylosis. Safe remedy? 25 hours later
Thanks for your mail Dr. Mittal.

I am suffering from most of the symptoms mentioned by you i.e. nervousness, restlessness, mild irritability, heaviness in body, easy fatigability, headache and sleep disturbance. I am also given to unexplained crying bouts.

A very basic question here but what is the difference between a psychologist and a psychiatrist? I understand a psychiatrist is a medical doctor who can prescribe medicines but how do I know who I need to visit?

And is it harmful to take too many antidepressants?

Answered by Dr. Ashish Mittal 1 hour later
Hello again,
Thanks for follow up.

As you have multiple other symptoms of anxiety, which emphasize presence of anxiety disorder in your case.

Yes, you are right, psychiatrist are doctors and have degree like MBBS and MD/DPM. Psychologist have MSc/Phd degree in psychology. Considering severity of your problem and other medical morbidities, I would prefer treatment by psychiatrist in your case, as you may need treatment with medicines. Psychiatrist are also capable of doing counseling or they can refer you to psychologist during need.

I can understand your concern regarding drug treatment. Every medicines come in market after risk-benefit analysis during clinical trials. Antidepressants do have side effects like every medicines but they are non addictive or harmful for health and can be taken for long duration under psychiatrist supervision. If some side effects occur during treatment, you can discus them with psychiatrist, so that corrective steps can be taken.

Wish you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Sports Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor